Arkansas, 2018

Flooding in Arkansas, March 1 to 6, 2018

March 1 to 6, 2018 · NWS MEG · 2 events in 1 county or zone

Persistent moderate to heavy rain fell over already well saturated soils and caused additional areal flooding over parts of east central Arkansas during the first days of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Persistent moderate to heavy rain fell over already well saturated soils and caused additional areal flooding over parts of east central Arkansas during the first days of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:15 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 28, 11:15 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Wed Feb 28 2018

.UPDATE... /issued 817 PM CST Wed Feb 28 2018/

A strong, positively-tilted shortwave trough is moving slowly
eastward across the Southern Rockies this evening. Moist,
southwesterly flow aloft downstream of this trough is continuing
to advect eastern Pacific moisture into the Mid-South. The warm
conveyor belt is taking on a baroclinic leaf appearance over the
Southern Plains, indicating a likelihood of surface cyclogenesis
along the attendant cold front that currently extends from OK,
through central MO, into the Great Lakes.

The primary warm front is located to our northeast, but a more
subtle baroclinic boundary, likely more diabatically driven, is
located along the southern border of the CWA. The aforementioned
cyclogenesis will aid in the intensification of the low-level jet
in the warm sector, enhancing isentropic ascent/warm advection
across this boundary. This will result in widespread showers, and
some thunderstorms, across the Mid-South overnight. This may also
result in the boundary waffling slightly poleward for a brief
period tonight.

The 12z NAEFS precipitable water values remain in the 99th
percentile of CFS reanalysis climatology across portions of the
area overnight, so there is certainly plenty of moisture to work
with. Precipitation is currently light to moderate, but rainfall
rates are forecast to intensify over the next few hours and
continue into the overnight hours, producing a swath of heavy
rainfall through early Thursday. A broad area of 1-2 inches of
additional rain is expected through midday tomorrow with localized
amounts exceeding 4 inches. Many rivers and smaller tributaries
are already in or near flood stage and soils are saturated. Thus,
any additional rainfall will convert to runoff quite efficiently.
No changes are warranted in the Flood Watch and the forecast is in
good shape.

Johnson

&&

.DISCUSSION... /issued 310 PM CST Wed Feb 28 2018/

Heavy rain event remains on track for tonight, as showers and
thunderstorms focus along nearly stationary 925mb front over
northwest MS and far southwest TN. This front will oscillate a
bit, lifting north this evening as frontal wave develops over east
central AR in response to a midlevel shortwave lifting through
the Ozarks. Heaviest rainfall will likely be focused ahead of this
frontal wave after 9 PM CST over east AR, transitioning east into
southwest TN and northeast MS into the early overnight. Training
of heavier rain cores will be likely during the late evening and
early overnight, given the limited frontal movement.

Following the passage of the Ozarks shortwave and frontal wave,
surface front will begin to push south through north MS in the
predawn hours Thursday, with periods of light to moderate rain
occurring up to the I-40 corridor. A few light showers may
persist south of I-40 into early afternoon, with rain amounts
generally less than a tenth of an inch. Clearing skies should then
follow Thursday evening.

Overall, 12Z GFS and ECMWF event total rain amounts were down
slightly from earlier model runs, but still sufficient to increase
flooding threat given the already saturated soils and bankfull or
higher river stages.

Relatively tranquil and mild weather will prevail from Friday
through the weekend, as an upper level ridge prevails. This will
give smaller creeks and streams time to fall, though some
backwater flooding will likely continue in the tributaries to the
MS River.

This ridge will lift off to Ohio Valley and Great Lakes by Sunday
evening, as a compact low lifts into the plains. This low will
take on a negatively- tilted orientation and eject into the Great
Lakes by Monday night. The associated surface low will remain in
close proximity to the 500mb low over the upper Midwest, while a
trailing cold front extends south through the middle and lower MS
River valley. Low level return flow not too impressive ahead of
this cold front and the GFS only depicts a narrow corridor of
lower 50s dewpoints lifting into the Midsouth on Monday. Showers
and isolated thunderstorms should exit by Monday evening, driven
east and replaced by a midlevel dry slot.

Fair and seasonal weather to then prevail next Tuesday and
Wednesday, under low amplitude northwest flow aloft.

PWB

&&

.AVIATION...

06Z TAF Set

A band of rain continues to move along the I-40 corridor impacting
KMEM, KMKL and KJBR. The band will gradually begin shifting
southeast by 10Z. IFR/MVFR conditions will occur with the rain.
Conditions will gradually begin improving by the late morning and
afternoon hours with clearing taking place by 23-04Z. Winds will
generally be variable around 5 KTS until morning. At that time,
winds will begin to turn around to the northwest and increase in
speed. Expect sustained speeds of 10-15 KTS with gusts up to 25
KTS. Speeds will diminish to around 10 KTS after 00Z as the
direction becomes more northerly.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
     Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

&&
Hazardous weather outlook, Feb 28, 3:39 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CST Wed Feb 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CST Wed Feb 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch remains in effect for the majority of the Mid-
South. 2 to 4 inches of rainfall with isolated higher amounts are
expected through midnight tonight. All types of flooding will be
possible including: River, Areal, and occasional flash flooding.

In addition, a couple strong to possibly severe thunderstorms are
expected Wednesday afternoon into Wednesday night, mainly across
southeast Arkansas into Northwest Mississippi. Damaging winds are
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Another 1 to 2 inches with locally higher
amounts are expected and will likely lead to additional flooding
problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Crittenden

When
March 1, 1:07 AM CST to 6:00 AM CST
Where
Crittenden County, 1.19 mi SE of Blanton to 0.84 mi E of West Memphis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.160, -90.153

Eastbound split of I-55 and I-40 is flooded. All lanes temporarily blocked.

Flood, Crittenden

When
March 4, 5:02 PM CST to March 6, 6:00 AM CST
Where
Crittenden County, 0.73 mi SSW of Cloar to 1.61 mi N of Earle
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.291, -90.476

Heavy rainfall caused the Tyronza River to flood in Earle. Residents were evacuated from a neighborhood with 20 homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740894, 744880.